Overview

Cold, common
Cold, common

You can often treat a cold without seeing a GP. You should begin to feel better in about 1 to 2 weeks.

Check if you have a cold

Cold symptoms come on gradually and can include:

  • a blocked or runny nose
  • a sore throat
  • headaches
  • muscle aches
  • coughs
  • sneezing
  • a raised temperature
  • pressure in your ears and face
  • loss of taste and smell

The symptoms are the same in adults and children. Sometimes symptoms last longer in children.

Telling the difference between cold and flu

Cold and flu symptoms are similar but flu tends to be more severe.

Colds

  • Appears gradually
  • Affects mainly your nose and throat
  • Makes you feel unwell but you're okay to carry on as normal (for example, go to work

Flu

  • Appears quickly within a few hours
  • Affects more than just your nose and throat
  • Makes you feel exhausted and too unwell to carry on as normal

How you can treat a cold yourself

To help you get better more quickly:

  • rest and sleep
  • drink plenty of water (fruit juice or squash mixed with water is OK) to avoid dehydration
  • gargle salt water to soothe a sore throat (not suitable for children)

If you have a high temperature or you do not feel well enough to do your normal activities, try to stay at home and avoid contact with other people until you feel better.

A pharmacist can help with cold medicines

You can buy cough and cold medicines from pharmacies or supermarkets. A pharmacist can advise you on the best medicine.

You can:

  • relieve a blocked nose with decongestant sprays or tablets
  • ease aches or lower a temperature with painkillers like paracetamol or ibuprofen

Decongestants should not be given to children under 6. Children aged 6 to 12 should take them for no longer than 5 days.

Be careful not to use cough and cold medicines if you're taking paracetamol and ibuprofen tablets. Cough and cold medicines often also contain paracetamol and ibuprofen so it can be easy to take more than the recommended dose.

Some are not suitable for children, babies and pregnant women.

There's little evidence that supplements (such as vitamin C, echinacea or garlic) prevent colds or speed up recovery.

Find a pharmacy here.

Call a pharmacy or contact them online before going in person. You can get medicines delivered or ask someone to collect them.

See a GP if:

  • your symptoms do not improve after 3 weeks
  • your symptoms get suddenly worse
  • your temperature is very high or you feel hot and shivery
  • you're concerned about your child's symptoms
  • you're finding it hard to breathe or develop chest pain
  • you have a long-term medical condition – for example, diabetes, or a heart, lung or kidney condition
  • you have a weakened immune system – for example, because you're having chemotherapy

Antibiotics

GPs do not recommend antibiotics for colds because they will not relieve your symptoms or speed up your recovery.

Antibiotics are only effective against bacterial infections, and colds are caused by viruses.

How to avoid spreading a cold

Colds are caused by viruses and easily spread to other people. You're infectious until all your symptoms have gone. This usually takes1 to 2 weeks.

Colds are spread by germs from coughs and sneezes, which can live on hands and surfaces for 24 hours.

To reduce the risk of spreading a cold:

  • wash your hands often with warm water and soap
  • use tissues to trap germs when you cough or sneeze
  • bin used tissues as quickly as possible

How to prevent catching a cold

A person with a cold can start spreading it from a few days before their symptoms begin until the symptoms have finished.

The best ways to avoid catching a cold are:

  • washing your hands with warm water and soap
  • not sharing towels or household items (like cups) with someone who has a cold
  • not touching your eyes or nose in case you have come into contact with the virus – it can infect the body this way
  • staying fit and healthy

The flu vaccine helps prevent flu but not colds.



The information on this page has been adapted by NHS Wales from original content supplied by NHS UK NHS website nhs.uk
Last Updated: 15/12/2022 14:27:27